Social Choice and Welfare

, Volume 38, Issue 3, pp 371–406 | Cite as

The division problem with voluntary participation

  • Gustavo Bergantiños
  • Jordi Massó
  • Alejandro Neme
Original Paper

Abstract

The division problem consists of allocating a given amount of a homogeneous and perfectly divisible good among a group of agents with single-peaked preferences on the set of their potential shares. A rule proposes a vector of shares for each division problem. The literature has implicitly assumed that agents will find acceptable any share they are assigned to. In this article we consider the division problem when agents’ participation is voluntary. Each agent has an idiosyncratic interval of acceptable shares where his preferences are single-peaked. A rule has to propose to each agent either to not participate or an acceptable share because otherwise he would opt out and this would require to reassign some of the remaining agents’ shares. We study a subclass of efficient and consistent rules and characterize extensions of the uniform rule that deal explicitly with agents’ voluntary participation.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Barberà S (1996) Notes on strategy-proof social choice functions. In: Arrow K, Sen AA, Suzumura K (eds) Social choice re-examinated. MacMillan, London (1996). French version: Sur les fonctions de choix non manipulables. Revue d’Économie Politique 106:61–81 (1996)Google Scholar
  2. Barberà S (2001) An Introduction to Strategy-proof Social Choice Functions. Soc Choice Welf 18: 619–653CrossRefGoogle Scholar
  3. Barberà S (2010) Strategy-proof Social Choice. In: Arrow K, Suzumura K (eds) Handbook of social choice and welfare, vol 2. Kluwer, DordrechtGoogle Scholar
  4. Barberà S, Jackson M, Neme A (1997) Strategy-proof allotment rules. Games Econ Behav 18: 1–21CrossRefGoogle Scholar
  5. Cantala D (2004) Choosing the level of a public good when agents have an outside option. Soc Choice Welf 22: 491–514CrossRefGoogle Scholar
  6. Ching S (1992) A Simple characterization of the uniform rule. Econ Lett 40: 57–60CrossRefGoogle Scholar
  7. Ching S (1994) An alternative characterization of the uniform rule. Soc Choice Welf 11: 131–136CrossRefGoogle Scholar
  8. Ching S, Serizawa S (1998) A maximal domain for the existence of strategy-proof rules. J Econ Theory 78: 157–166CrossRefGoogle Scholar
  9. Chun Y, Thomson W (1990) Egalitarian solutions and uncertain disagreement points. Econ Lett 33: 29–33CrossRefGoogle Scholar
  10. Dagan N (1996) A note on Thomson’s characterizations of the uniform rule. J Econ Theory 69: 255–261CrossRefGoogle Scholar
  11. Herrero C, Villar A (2000) An alternative characterization of the equal-distance Rule for allocation problems with single-peaked preferences. Econ Lett 66: 311–317CrossRefGoogle Scholar
  12. Jackson M (2001) A crash course in implementation theory. Soc Choice Welf 18: 655–708CrossRefGoogle Scholar
  13. Schummer J, Thomson W (1997) Two derivations of the uniform rule and an application to bankruptcy. Econ Lett 55: 333–337CrossRefGoogle Scholar
  14. Sprumont Y (1991) The division problem with single-peaked preferences: a characterization of the uniform allocation rule. Econometrica 59: 509–519CrossRefGoogle Scholar
  15. Sprumont Y (1995) Strategy-proof collective choice in economic and political environments. Can J Econ 28: 68–107CrossRefGoogle Scholar
  16. Sönmez T (1994) Consistency, monotonicity, and the uniform rule. Econ Lett 46: 229–235CrossRefGoogle Scholar
  17. Thomson W (1994a) Consistent solutions to the problem of fair division when preferences are single-peaked. J Econ Theory 63: 219–245CrossRefGoogle Scholar
  18. Thomson W (1994b) Resource-monotonic solutions to the problem of fair division when preferences are single-peaked. Soc Choice Welf 11: 205–223Google Scholar
  19. Thomson W (1995) Population monotonic solutions to the problem of fair division when preferences are single-peaked. Econ Theory 5: 229–246CrossRefGoogle Scholar
  20. Thomson W (1996) Concepts of implementation. Jpn Econ Rev 47: 133–143CrossRefGoogle Scholar
  21. Thomson W (1997) The replacement principle in economies with single-peaked preferences. J Econ Theory 76: 145–168CrossRefGoogle Scholar
  22. Weymark J (1999) Sprumont’s characterization of the uniform rule when all single-peaked preferences are admissible. Rev Econ Des 4: 389–393Google Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  • Gustavo Bergantiños
    • 1
  • Jordi Massó
    • 2
  • Alejandro Neme
    • 3
  1. 1.Research Group in Economic Analysis, Facultade de EconómicasUniversidade de VigoVigo (Pontevedra)Spain
  2. 2.Departament d’Economia i d’Història Econòmica and CODEUniversitat Autònoma de BarcelonaBellaterra (Barcelona)Spain
  3. 3.Instituto de Matemática Aplicada de San LuisUniversidad Nacional de San Luis and CONICETSan LuisArgentina

Personalised recommendations